Hail, Seneca
- When
- July 5, 6:00 PM EST
- Where
- Seneca County, Tyre
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.980, -76.800
Torrential rain of 0.75 inches in 10 minutes along with leaves and small limbs blew down due to strong wind.
An upper level disturbance circulated around the Bermuda High during the afternoon and resulted in severe thunderstorms across upstate New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level disturbance circulated around the Bermuda High during the afternoon and resulted in severe thunderstorms across upstate New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 5, 2:10 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 310 PM EDT FRI JUL 5 2013 .SYNOPSIS... WARM AND HUMID CONDITIONS WILL PERSIST OVER THE REGION THROUGH THE WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY WITH THE MOST WIDESPREAD COVERAGE OCCURRING DURING THE AFTERNOON AND EVENING HOURS. && .NEAR TERM /THROUGH TONIGHT/... AT 3 PM...WIDESPREAD SHOWERS/THUNDERSTORMS WERE OCCURRING FROM THE NRN FINGER LAKES REGION EAST ACROSS THE SYR AREA TO THE WESTERN MOHAWK VALLEY. THIS ACTIVITY IS BEING ENHANCED BY A MID LEVEL SHORT WAVE THAT WILL MOVE EAST OF THE REGION BY LATE AFTERNOON. CAPE VALUES RANGING FROM 1500-2000 J/KG ALONG WITH MODERATE DEEP LAYER SHEAR COULD SUPPORT A FEW SVR THUNDERSTORMS WITH THE PRIMARY THREAT DAMAGING WINDS. FURTHER SOUTH ACTIVITY REMAINS ONLY ISOLATED TO SCATTERED AND IS EXPECTED TO REMAIN SO WITH LESS FORCING. BY EARLY EVENING WITH LOSS OF DIURNAL HEATING CONVECTION WILL DIMINISH WITH DRY CONDITIONS EXPECTED. OVERNIGHT LOWS WILL RANGE FROM THE MID 60S TO LOWER 70S UNDER PARTLY CLOUDY SKIES. && .SHORT TERM /SATURDAY THROUGH MONDAY/... SATURDAY...STRONG UPPER LEVEL RIDGE WILL REMAIN OVER THE NORTHEAST WITH SFC HIGH PRES OFF THE MID ATLANTIC COAST BRINGING A CONTINUATION OF WARM AND MUGGY CONDITIONS. MODELS INDICATE ANOTHER SHORT WAVE MAY TRACK OVER THE RIDGE DURING THE AFTERNOON PRIMARILY NORTH OF THE FA. MODEL SOUNDINGS INDICATE CAPE VALUES AROUND 1500 J/KG BUT WITH WEAKER FORCING AND LESS BULK SHEAR, CONVECTION IS EXPECTED TO BE JUST ISOLATED TO SCATTERED WITH THE BEST COVERAGE ACROSS CENTRAL NY. MAX TEMPS WILL RANGE FROM THE MID 80S TO LOWER 90S. SATURDAY NIGHT...ONCE DAYTIME HEATING SUBSIDES CONVECTION WILL QUICKLY WEAKEN AGAIN DURING THE EARLY EVENING HOURS WITH MUCH OF THE OVERNIGHT PERIOD DRY. ANOTHER MUGGY/MILD NIGHT. SUNDAY THROUGH MONDAY...UPPER LEVEL RIDGE WILL FLATTEN DURING THIS PERIOD AS MID WEST TROF MOVES EAST WITH H5 LOW SOMEWHERE BETWEEN THE MID ATLANTIC REGION TO CENTRAL PA BY MONDAY. THE NAM POSITIONS THIS FEATURE FARTHER SOUTH WITH THE GFS/ECMWF NORTH. AS THIS OCCUR THE UPPER LEVEL FLOW ACROSS THE NORTHEAST BECOMES MORE ZONAL. SCATTERED CONVECTION IS EXPECTED EACH AFTERNOON/EVENING WITH ISOLATED ACTIVITY CONTINUING THROUGH THE SUNDAY NIGHT PERIOD AS UPPER LEVEL SUPPORT MAY KEEP ACTIVITY GOING. PWATS WILL REMAIN HIGH THROUGH THE PERIOD SO ANY CONVECTIVE ACTIVITY WILL BE ASSOCIATED WITH HEAVY DOWNPOURS. MAX TEMPS BOTH SUNDAY/MONDAY WILL RANGE IN THE MID 80S TO AROUND 90. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... PTRN WILL BE TRANSITIONING TO A MORE ZONAL REGIME IN THE MED RNG. REMNANTS OF THE UPR LOW CRNTLY OVER THE CNTRL U.S. XPCTD TO BE OVER PA ON MON...MOVG OFF THE CST TUE NGT. ZONAL FLOW FOLLOWING THIS FEATURE WITH MULTIPLE EMBEDDED S/WV'S. POTNL FOR A FEW ROUNDS OF CONVECTION IN THIS PTRN (PSBLY NON-DIURNAL) UNTIL FROPA ON THU...WITH HI PRES XPCTD TO BUILD IN FROM THE GTLAKES LATE IN THE WEEK. MAXES GNRLY L/M80S WITH 65-70 FOR LOWS...A BIT COOLER (MAYBE) FOR FRI. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SCT SHRA/TSRA MAINLY CONCENTRATED ACROSS THE FINGER LAKES/LAKE PLAIN AND WRN MOHAWK VLY WILL BRING TEMPO MVFR CONDITIONS TO SYR/RME THIS AFTN. OTRW...MAINLY VFR TO PREVAIL ELSEWHERE WITH THE OUTSIDE CHC FOR SHRA/TSRA. OVRNIGHT...MAINLY VFR WITH POTNL FOR MVFR VSBY'S LATE IN BR/HZ. XPCT BKN MVFR CIGS TMRW MRNG IN DVLPNG CU DECK BEFORE BASES LIFT TO LOW-END VFR BY 15Z. BETTER CHCS FOR SCT SHRA/TSRA WILL BE AFTER 18Z SAT. WINDS SWLY ARND 10 KTS THIS AFTN (GUSTY WINDS PSBL NEAR TSRA)...LIGHT SWLY TNGT...THEN WSW ON SAT MRNG ARND 10 KTS. .OUTLOOK... SATURDAY NIGHT THROUGH WEDNESDAY... SCT SHRA/TSRA ARE ANTICIPATED EACH AFTN/EVE...WITH BRIEF RESTRICTIONS PSBL. MVFR RESTRICTIONS ALSO PSBL IN EARLY MRNG STRATUS/FOG. OTRW VFR PREVAILS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...RRM NEAR TERM...RRM SHORT TERM...RRM LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 329 PM EDT FRI JUL 5 2013 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-061930- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 329 PM EDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS THEN DIMINISH. WITH AN UNUSUALLY MOIST AIRMASS IN PLACE...ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF VERY HEAVY DOWNPOURS AND LOCALIZED MINOR FLOODING. ADDITIONALLY...A STORM OR TWO MAY APPROACH SEVERE LIMITS WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AFTERNOON, A FEW OF THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 217 PM EDT FRI JUL 5 2013 NYZ009-018-036-037-052000- MADISON-NORTHERN ONEIDA-ONONDAGA-SOUTHERN ONEIDA- 217 PM EDT FRI JUL 5 2013 ...HEAVY RAINFALL, WIND GUSTS TO 40 MPH...AND SMALL HAIL WILL ACCOMPANY THUNDERSTORMS THIS AFTERNOON... SCATTERED THUNDERSTORMS ACROSS ONONDAGA...MADISON AND ONEIDA COUNTIES WILL PRODUCE RAINFALL RATES UP TO ONE INCH PER HOUR, AND WIND GUSTS TO 40 MPH. THE THUNDERSTORMS WILL BE MOST NUMEROUS NORTH OF THE THRUWAY. HEAVY RAINFALL MAY CAUSE DITCHES AND CULVERTS TO OVERFLOW, AND PONDING OF WATER IN LOW LYING AREAS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 PM EDT FRI JUL 5 2013
NYZ009-018-036-037-052130-
MADISON NY-ONEIDA NY-ONONDAGA NY-
431 PM EDT FRI JUL 5 2013
...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA...CENTRAL ONONDAGA
AND NORTHWESTERN MADISON COUNTIES...
* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
SYRACUSE...AND MOVING EAST AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
KIRKVILLE AND GREEN LAKES STATE PARK AT 440 PM EDT...
CHITTENANGO AT 445 PM EDT...
OLD ERIE CANAL STATE HISTORIC PARK AND LAKEPORT AT 450 PM EDT...
CANASTOTA AT 455 PM EDT...
UNION CORNERS AND WAMPSVILLE AT 500 PM EDT...
ONEIDA CASTLE AND ONEIDA AT 505 PM EDT...
VERONA AND NEW LONDON AT 510 PM EDT...
VERONA MILLS AND VERNON AT 515 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4311 7515 4306 7521 4305 7525 4297 7618
4314 7622 4319 7599 4316 7589 4321 7588
4333 7520
/TACSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
514 PM EDT FRI JUL 5 2013
NYZ036-037-046-052215-
MADISON NY-ONEIDA NY-OTSEGO NY-
514 PM EDT FRI JUL 5 2013
...STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON...NORTH CENTRAL
OTSEGO AND SOUTH CENTRAL ONEIDA COUNTIES...
* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR NELSON...
AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MORRISVILLE AND WEST EATON AT 525 PM EDT...
HAMILTON AND MUNNSVILLE AT 530 PM EDT...
MADISON AND PECKSPORT AT 535 PM EDT...
SOLSVILLE AND ORISKANY FALLS AT 540 PM EDT...
STOCKWELL AT 545 PM EDT...
WATERVILLE AND NORTH BROOKFIELD AT 550 PM EDT...
HUBBARD CORNERS AND PARIS AT 555 PM EDT...
BRIDGEWATER AND CHADWICKS AT 600 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4280 7494 4279 7586 4297 7589 4305 7521
4291 7519 4286 7520 4287 7515 4290 7512
4291 7509 4285 7494
/TACSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 653 PM EDT FRI JUL 5 2013 NYZ016-052345- SENECA NY- 653 PM EDT FRI JUL 5 2013 ...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SENECA COUNTY... * AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN SENECA COUNTY...AND MOVING NORTHEAST AT 30 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL...BRIEF TORRENTIAL RAINFALL AND CLOUD TO GROUND LIGHTNING. DUE TO THE POTTENTIAL OF CLOUD TO GROUND LIGHTNING....IF OUTSIDE...MOVE INDOORS IMMEDIATELY! ALSO...SINCE THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...THERE COULD BE SOME LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4301 7687 4297 7690 4291 7696 4301 7696 MJN
The Binghamton radar (KBGM), 109 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Torrential rain of 0.75 inches in 10 minutes along with leaves and small limbs blew down due to strong wind.
Several trees were uprooted, including one fairly large walnut, corn flattened and a six inch diameter tree was snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454520, 454521.